Alert archive / Montana / Winter Storm Warnings in 2008

Winter Storm Warning 14, NWS Missoula, MT

October 11, 20084 counties in Montana; Lemhi County, Idaho

NWS Missoula, MT issued this winter storm warning at Oct 11, 2008, 3:44 AM MDT for 4 counties in Montana; Lemhi County, Idaho. It was in force for 38 hr. 5 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 11, 2008, 3:44 AM MDT (09:44 UTC)
Expired
Oct 12, 2008, 6:00 PM MDT
In force
38 hr
Issued by
NWS Missoula, MT

Counties Lemhi County, ID, Deer Lodge County, MT, Granite County, MT, Powell County, MT, Silver Bow County, MT

The radar

The Missoula radar (KMSX), 127 km from the middle of the area, began a volume at 09:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 11, 6:00 AM MDTSNOW 830 Nw Challis, IDNEW SNOW
Oct 11, 6:00 PM MDTSNOW 7.432 Ne Mackay, IDMOONSHINE SNOTEL STORM TOTALS THROUGH 6 PM.
Oct 11, 6:00 PM MDTSNOW 21.537 Ne Mackay, IDMEADOW LAKE SNOTEL STORM TOTALS THROUGH 6 PM.
Oct 11, 6:00 PM MDTSNOW 21.837 Ne Mackay, IDMEADOW LAKE SNOTEL STORM TOTALS THROUGH 6 PM.
Oct 12, 6:00 AM MDTSNOW 2537 Ne Mackay, IDMEADOW LAKE SNOTEL STORM TOTAL THROUGH 6 AM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 9.7 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2008-10-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2008-10-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2184 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS45 KMSO 110944
WSWMSO

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
344 AM MDT SAT OCT 11 2008

...PERSISTENT LIGHT SNOW ACROSS SOUTHWEST MONTANA AND LEMHI
COUNTY IDAHO THROUGH SATURDAY...

.MOISTURE AND BETTER DYNAMICS WILL CONTINUE TO CIRCULATE AROUND
A PESKY LOW SYSTEM INTO EASTERN LEMHI COUNTY AND PORTIONS OF
SOUTHWEST MONTANA TODAY THROUGH SUNDAY. THE LOW SYSTEM WILL BE
VERY SLOW TO MOVE WITH THE FOCUS OF ACCUMULATING SNOW
CONCENTRATED IN BASICALLY THE SAME LOCATIONS HIT WITH RECENT
SNOWFALL FRIDAY MORNING. IN ADDITION TO SNOW...A TIGHT SURFACE
PRESSURE GRADIENT AND SUPPORTIVE WINDS ALOFT WILL CREATE BREEZY
CONDITIONS WITH AREAS OF BLOWING SNOW AND REDUCED VISIBILITIES.

MTZ007-111800-
/O.UPG.KMSO.WW.Y.0009.000000T0000Z-081012T0000Z/
/O.NEW.KMSO.WS.W.0014.081011T1800Z-081013T0000Z/
BUTTE/BLACKFOOT REGION-
344 AM MDT SAT OCT 11 2008

...WINTER STORM WARNING IN EFFECT FROM NOON TODAY TO 6 PM MDT
SUNDAY ABOVE 5000 FEET INCLUDING THE GEORGETOWN LAKE AREA AND
HOMESTAKE PASS...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WINTER
STORM WARNING FOR SNOW AND WINDS ABOVE 5000 FEET...WHICH IS IN
EFFECT FROM NOON TODAY TO 6 PM MDT SUNDAY. THE WINTER WEATHER
ADVISORY IS NO LONGER IN EFFECT.

SNOW ACCUMULATIONS AND AREAS OF BLOWING SNOW WILL DEVELOP AGAIN BY
THIS AFTERNOON WITH PERIODS OF SNOW CONTINUING TONIGHT THROUGH
SUNDAY IN AREAS PRIMARILY SOUTH OF GARRISON JUNCTION. TOTAL SNOW
ACCUMULATIONS OF 5 TO 12 INCHES ARE EXPECTED IN THE GEORGETOWN
LAKE...PIPESTONE AND HOMESTAKE PASS AREAS BY SUNDAY AFTERNOON.
VALLEY LOCATIONS ABOVE 5000 FEET...INCLUDING PHILIPSBURG AND BUTTE
COULD SEE 2 TO 5 INCHES OF NEW SNOW. NORTH TO NORTHEAST WINDS OF
15 TO 30 MPH WILL CREATE AREAS OF BLOWING AND DRIFTING SNOW.

LIGHTER SNOW AMOUNTS ARE POSSIBLE NORTH OF GARRISON JUNCTION.

A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF SNOW...
BLOWING SNOW...OR FREEZING RAIN ARE EXPECTED OR OCCURRING. STRONG
WINDS AND DANGEROUS WIND CHILLS ARE ALSO POSSIBLE.  THIS WILL
MAKE TRAVEL VERY HAZARDOUS OR IMPOSSIBLE.

$$

IDZ010-111800-
/O.UPG.KMSO.WW.Y.0009.000000T0000Z-081012T0000Z/
/O.NEW.KMSO.WS.W.0014.081011T0944Z-081012T0900Z/
EASTERN LEMHI COUNTY-
344 AM MDT SAT OCT 11 2008

...WINTER STORM WARNING IN EFFECT UNTIL 3 AM MDT SUNDAY ABOVE
4500 FEET SOUTHEAST OF TENDOY...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WINTER
STORM WARNING FOR SNOW AND WINDS ABOVE 4500 FEET...WHICH IS IN
EFFECT UNTIL 3 AM MDT SUNDAY. THE WINTER WEATHER ADVISORY IS NO
LONGER IN EFFECT.

SNOW ACCUMULATIONS AND AREAS OF BLOWING SNOW WILL DEVELOP AGAIN BY
THIS AFTERNOON WITH PERIODS OF SNOW CONTINUING TONIGHT THROUGH
SUNDAY IN AREAS PRIMARILY SOUTHEAST OF TENDOY. TOTAL SNOW
ACCUMULATIONS OF 5 TO 10 INCHES ARE EXPECTED ALONG HIGHWAY 28
SOUTH OF TENDOY OVER GILMORE SUMMIT...INCLUDING LEMHI AND BANNOCK
PASSES. NORTH TO NORTHEAST WINDS OF 15 TO 30 MPH WILL CREATE
AREAS OF BLOWING AND DRIFTING SNOW.

THE SALMON AREA AND NORTHERN PORTIONS OF LEMHI COUNTY WILL SEE
LIGHT SNOW ACCUMULATIONS THROUGH THIS EVENT.

A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF SNOW...
BLOWING SNOW...OR FREEZING RAIN ARE EXPECTED OR OCCURRING. STRONG
WINDS AND DANGEROUS WIND CHILLS ARE ALSO POSSIBLE.  THIS WILL
MAKE TRAVEL VERY HAZARDOUS OR IMPOSSIBLE.

$$
5 follow-up statements
000 
WWUS45 KMSO 111736
WSWMSO

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
1136 AM MDT SAT OCT 11 2008

...PERSISTENT SNOW ACROSS SOUTHWEST MONTANA AND EAST CENTRAL IDAHO
THROUGH SATURDAY...

.MOISTURE AND BETTER DYNAMICS WILL CONTINUE TO CIRCULATE AROUND A
PESKY LOW PRESSURE SYSTEM INTO EASTERN LEMHI COUNTY AND PORTIONS
OF SOUTHWEST MONTANA TODAY THROUGH SUNDAY. THE LOW WILL BE VERY
SLOW TO MOVE WITH THE FOCUS OF ACCUMULATING SNOW CONCENTRATED IN
BASICALLY THE SAME LOCATIONS HIT WITH RECENT SNOWFALL FRIDAY
MORNING. IN ADDITION TO SNOW...A TIGHT SURFACE PRESSURE GRADIENT
AND SUPPORTIVE WINDS ALOFT WILL CREATE BREEZY CONDITIONS WITH
AREAS OF BLOWING SNOW AND REDUCED VISIBILITIES.

IDZ010-120145-
/O.CON.KMSO.WS.W.0014.000000T0000Z-081012T0900Z/
EASTERN LEMHI COUNTY-
1136 AM MDT SAT OCT 11 2008

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 3 AM MDT SUNDAY
ABOVE 4500 FEET...

A WINTER STORM WARNING ABOVE 4500 FEET REMAINS IN EFFECT UNTIL
3 AM MDT SUNDAY. 

MODERATE SNOW AND AREAS OF BLOWING SNOW WILL IMPACT SOUTHERN LEMHI
COUNTY THIS AFTERNOON WITH PERIODS OF SNOW CONTINUING TONIGHT
THROUGH SUNDAY IN AREAS PRIMARILY SOUTHEAST OF TENDOY. TOTAL SNOW
ACCUMULATIONS OF 5 TO 10 INCHES ARE EXPECTED ALONG HIGHWAY 28
SOUTH OF TENDOY OVER GILMORE SUMMIT...INCLUDING LEMHI AND BANNOCK
PASSES. NORTH TO NORTHEAST WINDS OF 15 TO 30 MPH WILL CREATE AREAS
OF BLOWING AND DRIFTING SNOW.

THE SALMON AREA AND NORTHERN PORTIONS OF LEMHI COUNTY WILL SEE
BREEZY WINDS BUT ONLY LIGHT SNOW ACCUMULATIONS THROUGH THIS EVENT.

A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF SNOW...
BLOWING SNOW...OR FREEZING RAIN ARE EXPECTED OR OCCURRING. STRONG
WINDS AND DANGEROUS WIND CHILLS ARE ALSO POSSIBLE.  THIS WILL
MAKE TRAVEL VERY HAZARDOUS OR IMPOSSIBLE.

$$

MTZ007-120145-
/O.CON.KMSO.WS.W.0014.081011T1800Z-081013T0000Z/
BUTTE/BLACKFOOT REGION-
1136 AM MDT SAT OCT 11 2008

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 PM MDT SUNDAY
ABOVE 5000 FEET...

A WINTER STORM WARNING ABOVE 5000 FEET REMAINS IN EFFECT UNTIL
6 PM MDT SUNDAY. 

MODERATE SNOW AND AREAS OF BLOWING SNOW WILL IMPACT SOUTHWEST
MONTANA THIS AFTERNOON WITH PERIODS OF SNOW CONTINUING TONIGHT THROUGH
SUNDAY IN AREAS PRIMARILY SOUTH OF GARRISON JUNCTION. TOTAL SNOW
ACCUMULATIONS OF 5 TO 12 INCHES ARE EXPECTED IN THE GEORGETOWN
LAKE...PIPESTONE AND HOMESTAKE PASS AREAS BY SUNDAY AFTERNOON.
VALLEY LOCATIONS ABOVE 5000 FEET...INCLUDING PHILIPSBURG AND BUTTE
COULD SEE 2 TO 5 INCHES OF NEW SNOW. NORTH TO NORTHEAST WINDS OF
15 TO 30 MPH WILL CREATE AREAS OF BLOWING AND DRIFTING SNOW.

LIGHTER SNOW AMOUNTS ARE POSSIBLE NORTH OF GARRISON JUNCTION.

A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF SNOW...
BLOWING SNOW...OR FREEZING RAIN ARE EXPECTED OR OCCURRING. STRONG
WINDS AND DANGEROUS WIND CHILLS ARE ALSO POSSIBLE.  THIS WILL
MAKE TRAVEL VERY HAZARDOUS OR IMPOSSIBLE.

$$
000 
WWUS45 KMSO 120136
WSWMSO

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
736 PM MDT SAT OCT 11 2008

...PERSISTENT SNOW ACROSS SOUTHWEST MONTANA AND EAST CENTRAL
IDAHO THROUGH SATURDAY...

.MOISTURE AND BETTER DYNAMICS WILL CONTINUE TO CIRCULATE AROUND A
PESKY LOW PRESSURE SYSTEM INTO EASTERN LEMHI COUNTY AND PORTIONS
OF SOUTHWEST MONTANA TONIGHT THROUGH SUNDAY. THE LOW WILL BE VERY
SLOW TO MOVE WITH THE FOCUS OF ACCUMULATING SNOW CONCENTRATED IN
THE SAME LOCATIONS RECENTLY HIT WITH SNOWFALL FRIDAY MORNING. IN
ADDITION TO SNOW...A TIGHT SURFACE PRESSURE GRADIENT AND
SUPPORTIVE WINDS ALOFT WILL CREATE BREEZY CONDITIONS WITH AREAS OF
BLOWING SNOW AND REDUCED VISIBILITIES.

IDZ010-120900-
/O.CON.KMSO.WS.W.0014.000000T0000Z-081012T0900Z/
EASTERN LEMHI COUNTY-
736 PM MDT SAT OCT 11 2008

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 3 AM MDT SUNDAY
ABOVE 4500 FEET...

A WINTER STORM WARNING ABOVE 4500 FEET REMAINS IN EFFECT UNTIL
3 AM MDT SUNDAY FOR SNOW AND BLOWING SNOW.

MODERATE SNOW AND AREAS OF BLOWING SNOW WILL IMPACT SOUTHERN
LEMHI COUNTY TONIGHT THROUGH SUNDAY IN AREAS PRIMARILY SOUTHEAST
OF TENDOY. TOTAL SNOW ACCUMULATIONS OF 5 TO 10 INCHES ARE EXPECTED
ALONG HIGHWAY 28 SOUTH OF TENDOY OVER GILMORE SUMMIT...INCLUDING
LEMHI AND BANNOCK PASSES. NORTH TO NORTHEAST WINDS OF 15 TO 30 MPH
WILL CREATE AREAS OF BLOWING AND DRIFTING SNOW.

THE SALMON AREA AND NORTHERN PORTIONS OF LEMHI COUNTY WILL SEE
BREEZY WINDS BUT ONLY LIGHT SNOW ACCUMULATIONS THROUGH THIS
EVENT.

A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF SNOW...
BLOWING SNOW...OR FREEZING RAIN ARE EXPECTED OR OCCURRING. STRONG
WINDS AND DANGEROUS WIND CHILLS ARE ALSO POSSIBLE.  THIS WILL
MAKE TRAVEL VERY HAZARDOUS OR IMPOSSIBLE.

$$

MTZ007-120945-
/O.CON.KMSO.WS.W.0014.000000T0000Z-081013T0000Z/
BUTTE/BLACKFOOT REGION-
736 PM MDT SAT OCT 11 2008

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 PM MDT SUNDAY
ABOVE 5000 FEET...

A WINTER STORM WARNING ABOVE 5000 FEET REMAINS IN EFFECT UNTIL
6 PM MDT SUNDAY FOR SNOW AND STRONG WINDS.

MODERATE SNOW AND AREAS OF BLOWING SNOW WILL IMPACT SOUTHWEST
MONTANA TONIGHT THROUGH SUNDAY IN AREAS PRIMARILY SOUTH OF
GARRISON JUNCTION. TOTAL SNOW ACCUMULATIONS OF 5 TO 12 INCHES ARE
EXPECTED IN THE GEORGETOWN LAKE...PIPESTONE AND HOMESTAKE PASS
AREAS BY SUNDAY AFTERNOON. VALLEY LOCATIONS ABOVE 5000
FEET...INCLUDING PHILIPSBURG AND BUTTE COULD SEE 2 TO 5 INCHES OF
NEW SNOW. NORTH TO NORTHEAST WINDS OF 15 TO 30 MPH WILL CREATE
AREAS OF BLOWING AND DRIFTING SNOW.

LIGHTER SNOW AMOUNTS ARE POSSIBLE NORTH OF GARRISON JUNCTION.

A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF SNOW...
BLOWING SNOW...OR FREEZING RAIN ARE EXPECTED OR OCCURRING. STRONG
WINDS AND DANGEROUS WIND CHILLS ARE ALSO POSSIBLE.  THIS WILL
MAKE TRAVEL VERY HAZARDOUS OR IMPOSSIBLE.

$$
000 
WWUS45 KMSO 120859
WSWMSO

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
259 AM MDT SUN OCT 12 2008

.A LOW PRESSURE SYSTEM MOVING NORTH THROUGH WESTERN WYOMING WILL
CONTINUE TO CIRCULATE MOISTURE INTO SOUTHWEST MONTANA AND EASTERN
PORTIONS OF LEMHI COUNTY TODAY. SNOW WILL BE TAPERING OFF IN
EASTERN LEMHI COUNTY BY THIS AFTERNOON...BUT LINGER OVER SOUTHWEST
MONTANA THROUGHOUT THE AFTERNOON.

IDZ010-121800-
/O.EXT.KMSO.WS.W.0014.000000T0000Z-081012T1800Z/
EASTERN LEMHI COUNTY-
259 AM MDT SUN OCT 12 2008

...WINTER STORM WARNING NOW IN EFFECT UNTIL NOON MDT TODAY ABOVE
4500 FEET FOR AREAS ALONG HIGHWAY 28 BETWEEN TENDOY ALL THE WAY TO
THE CLARK COUNTY LINE...INCLUDING LEMHI AND BANNOCK PASSES...

THE WINTER STORM WARNING ABOVE 4500 FEET IS NOW IN EFFECT UNTIL
NOON MDT TODAY.

STEADY LIGHT TO MODERATE SNOW WILL CONTINUE TO IMPACT SOUTHERN
LEMHI COUNTY THIS MORNING PRIMARILY TENDOY SOUTHEASTWARD. AN
ADDITIONAL 2 TO 4 INCHES OF NEW SNOW IS POSSIBLE THIS MORNING FOR
A TOTAL STORM ACCUMULATION OF 5 TO 12 INCHES IN AREAS ALONG
HIGHWAY 28 BETWEEN TENDOY ALL THE WAY TO THE CLARK COUNTY
LINE...INCLUDING LEMHI AND BANNOCK PASSES. NORTHERLY WINDS 15 TO
25 MPH WILL BE DIMINISHING THIS MORNING. 

$$

MTZ007-121800-
/O.CON.KMSO.WS.W.0014.000000T0000Z-081013T0000Z/
BUTTE/BLACKFOOT REGION-
259 AM MDT SUN OCT 12 2008

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS
AFTERNOON ABOVE 5000 FEET FOR GEORGETOWN LAKE...PIPESTONE
AND HOMESTAKE PASS AREAS...

A WINTER STORM WARNING ABOVE 5000 FEET REMAINS IN EFFECT UNTIL
6 PM MDT THIS AFTERNOON. 

STEADY LIGHT TO MODERATE SNOW WILL CONTINUE TO IMPACT SOUTHWEST
MONTANA TODAY PRIMARILY SOUTH OF GARRISON JUNCTION. AN ADDITIONAL 
2 TO 4 INCHES OF NEW SNOW IS POSSIBLE FOR A TOTAL STORM
ACCUMULATION OF 5 TO 12 INCHES IN THE GEORGETOWN LAKE...PIPESTONE
AND HOMESTAKE PASS AREAS BY THIS AFTERNOON. MACDONALD PASS AS WELL
VALLEY LOCATIONS ABOVE 5000 FEET...INCLUDING PHILIPSBURG AND
BUTTE...COULD SEE A TOTAL ACCUMULATION OF 2 TO 5 INCHES.

LIGHTER SNOW AMOUNTS ARE POSSIBLE NORTH OF GARRISON JUNCTION.


$$
000 
WWUS45 KMSO 121751
WSWMSO

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
1151 AM MDT SUN OCT 12 2008

.A LOW PRESSURE SYSTEM CIRCULATING OVER WESTERN WYOMING WILL
CONTINUE TO PUMP MOISTURE INTO SOUTHWEST MONTANA AND EASTERN
IDAHO TODAY. SNOW HAS TAPERED OFF IN EASTERN LEMHI COUNTY IDAHO BUT
WILL LINGER OVER SOUTHWEST MONTANA THROUGH THIS EVENING.

IDZ010-121900-
/O.EXP.KMSO.WS.W.0014.000000T0000Z-081012T1800Z/
EASTERN LEMHI COUNTY-
1151 AM MDT SUN OCT 12 2008

...WINTER STORM WARNING WILL EXPIRE AT NOON MDT TODAY ABOVE
4500 FEET...

THE WINTER STORM WARNING ABOVE 4500 FEET WILL EXPIRE AT NOON MDT
TODAY. 

LIGHT SNOW CAN BE EXPECTED OVER THE AREA THROUGH THE EVENING WITH
LITTLE TO NO NEW SNOW ACCUMULATIONS.

$$

MTZ007-130000-
/O.CON.KMSO.WS.W.0014.000000T0000Z-081013T0000Z/
BUTTE/BLACKFOOT REGION-
1151 AM MDT SUN OCT 12 2008

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS
AFTERNOON ABOVE 5000 FEET...

A WINTER STORM WARNING ABOVE 5000 FEET REMAINS IN EFFECT UNTIL
6 PM MDT THIS AFTERNOON. 

STEADY LIGHT TO MODERATE SNOW WILL CONTINUE TO IMPACT SOUTHWEST
MONTANA TODAY. AN ADDITIONAL 2 TO 4 INCHES OF NEW SNOW IS
POSSIBLE FOR A TOTAL STORM ACCUMULATION OF 5 TO 12 INCHES IN THE
GEORGETOWN LAKE...PIPESTONE AND HOMESTAKE PASS AREAS BY THIS
AFTERNOON. MACDONALD PASS AS WELL AS VALLEY LOCATIONS ABOVE 5000
FEET...INCLUDING PHILIPSBURG AND BUTTE...COULD SEE A TOTAL
ACCUMULATION OF 2 TO 5 INCHES.

LIGHTER SNOW AMOUNTS ARE EXPECTED NORTH OF GARRISON JUNCTION.

$$
000 
WWUS45 KMSO 122340
WSWMSO

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
540 PM MDT SUN OCT 12 2008

.THE LOW PRESSURE SYSTEM THAT BROUGHT SNOWFALL TO SOUTHWEST MONTANA
OVER THE PAST THREE DAYS IS STARTING TO MOVE EASTWARD. ONE LAST
BAND OF LIGHT SNOW STRETCHING FROM HELENA TO SULA IS CONTINUING TO
WEAKEN AND WILL NOT PRODUCE ANY MORE ACCUMULATING SNOW.

MTZ007-130045-
/O.EXP.KMSO.WS.W.0014.000000T0000Z-081013T0000Z/
BUTTE/BLACKFOOT REGION-
540 PM MDT SUN OCT 12 2008

...WINTER STORM WARNING WILL EXPIRE AT 6 PM MDT THIS AFTERNOON
ABOVE 5000 FEET...

THE WINTER STORM WARNING ABOVE 5000 FEET WILL BE ALLOWED TO EXPIRE
AT 6 PM MDT THIS AFTERNOON.

SOME LIGHT SNOW WILL STILL FALL IN THE AREA THROUGH 7 PM MDT...BUT
ACCUMULATIONS ARE NOT LIKELY.

$$

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this winter storm warning went out at Oct 10, 8:57 PM MDT, 6 hours 47 minutes earlier.

Area forecast discussion, Oct 10, 8:57 PM MDT, 6 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
857 PM MDT FRI OCT 10 2008

.UPDATE...CANCELLED WINTER WEATHER ADVISORY FOR THE SOUTHERN
SAPPHIRE MOUNTAINS AND LOST TRAIL PASS.

&&

.DISCUSSION...SNOWFALL HAS BECOME LIGHT ENOUGH TO CANCEL THE
ADVISORY FOR AREAS NEAR LOST TRAIL PASS. WINDS WILL STILL BE GUSTY
THROUGH THE NIGHT CAUSING SOME BLOWING SNOW IN THE AREA...BUT NEW
SNOWFALL WILL BE LIMITED. ANOTHER WAVE ROTATING AROUND THE LARGE
UPPER LEVEL LOW OVER IDAHO HAS MOVED INTO SOUTHWEST MONTANA AND
LEMHI COUNTY. ENHANCEMENT ON SATELLITE AND RADAR INDICATES THAT
SNOW WILL BE LIKELY IN THE HIGHER TERRAIN OF THESE AREAS WITH SOME
POSSIBLE IN THE VALLEYS AS THIS WAVE MOVES THROUGH TONIGHT. THIS
COMBINED WITH THE STRONG WINDS PRESENT IS ENOUGH TO CONTINUE THE ONGOING
ADVISORIES THROUGH THE NIGHT.

&&

.AVIATION...WIDESPREAD MOUNTAIN OBSCURATIONS IN CLOUDS AND SNOW
WILL PERSIST OVER NORTH CENTRAL IDAHO AND SOUTHWEST MONTANA
TONIGHT...AND LIKELY THROUGH THE WEEKEND. VALLEYS WILL
OCCASIONALLY SEE SNOW AND BLOWING SNOW RESULTING IN REDUCED
VISIBILITIES IN THESE SAME AREAS...BUT PERSISTENT IFR CONDITIONS
ARE NOT EXPECTED. NORTH TO NORTHEAST SURFACE WINDS WILL BE
WIDESPREAD THROUGH SATURDAY EVENING WITH TYPICAL SUSTAINED
VALUES PEAKING AROUND 20 KTS AND SOME GUSTS TO 30 KTS.

&&

.PREV DISCUSSION... /ISSUED 235 PM MDT FRI OCT 10 2008/

DISCUSSION...COOL AND MOIST UPPER TROUGH CONTINUES TO ROTATE AND
ELONGATE OVER THE NORTHWEST PORTION OF THE U.S. THE RESULT HAS
BEEN PERSISTENT LARGE SCALE LIFT OVER CENTRAL IDAHO AND SOUTHWEST
MONTANA. THE BEST COMBINATION OF LIFT AND AVAILABLE MOISTURE WAS
LAST NIGHT THROUGH MID MORNING. ACCUMULATING SNOW HAS DIMINISHED
ACROSS MOST AREAS SINCE THEN...BUT WITH THE ATMOSPHERIC ASCENT
EXPECTED THROUGH AT LEAST ANOTHER 24 HOURS...WILL KEEP A WINTER
HIGHLIGHT IN PLACE. HAVE DECIDED TO SCALE THE WARNINGS DOWN TO
WINTER WEATHER ADVISORIES TO COVER THE PERSISTENT LIGHT
ACCUMULATIONS. THESE ACCUMULATIONS COULD CONTINUE THROUGH SUNDAY
AFTERNOON WITH THE SLOW MOVING NATURE OF THE UPPER TROUGH.
HOWEVER...FOR NOW WILL ONLY MAINTAIN THE ADVISORY THROUGH SATURDAY
AFTERNOON AND SEE IF THE TROUGH CAN TRULY SUSTAIN THE LIFT.

THE NORTH TO NORTHEAST GRADIENT WILL ALSO CONTINUE TONIGHT AND
SATURDAY MAINTAINING BRISK SURFACE WINDS.

LATE SUNDAY NIGHT AND MONDAY THE TROUGH WILL MOVE EAST INTO THE
NORTHERN PLAINS ALLOWING A BRIEF DRY RIDGE TO DEVELOP. THIS WILL
HELP MODERATE TEMPERATURES. THIS RIDGING WILL NOT LAST LONG AS A
WESTERLY UPPER LEVEL FLOW PUSHES OVER THE NORTHERN STATES MIDWEEK.
THIS DOES NOT LOOK LIKE A VERY WET PATTERN BUT COULD PRODUCE SOME
SHOWERS OVER THE MOUNTAINS. BROAD RIDGING WILL AGAIN DRY THE
REGION OUT LATE IN THE COMING WEEK.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...WINTER WEATHER ADVISORY UNTIL 6 PM MDT SATURDAY FOR
     BUTTE/BLACKFOOT REGION.

ID...WINTER WEATHER ADVISORY UNTIL 6 PM MDT SATURDAY FOR EASTERN
     LEMHI COUNTY.

&&

UPDATE...LOEFFELBEIN
PREVIOUS DISCUSSION....WHITMORE/ALLEGRETTO
AVIATION...LOEFFELBEIN
Hazardous weather outlook, Oct 10, 3:13 PM MDT, 12 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
313 PM MDT FRI OCT 10 2008

IDZ010-MTZ007-111100-
EASTERN LEMHI COUNTY-BUTTE/BLACKFOOT REGION-
313 PM MDT FRI OCT 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO AND WEST CENTRAL MONTANA.

FOR THE LATEST INFORMATION ON WATCHES...WARNINGS AND ADVISORIES...GO
TO WEATHER.GOV/MISSOULA.

.DAY ONE...TONIGHT

AN UPPER TROUGH WILL CONTINUE TO YIELD LIGHT SNOW ACCUMULATIONS
AND GUSTY NORTHEAST WINDS TONIGHT. A WINTER WEATHER ADVISORY IS IN
PLACE THROUGH SATURDAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS POTENTIAL FOR THE LIGHT SNOW ACCUMULATIONS TO CONTINUE
SATURDAY NIGHT AND SUNDAY ACROSS EASTERN LEMHI COUNTY AND
SOUTHWEST MONTANA DUE TO THE SLOW MOVING NATURE OF THE UPPER
TROUGH. CONTINUE TO MONITOR THE FORECAST FOR ADDITIONAL WINTER
WEATHER HIGHLIGHTS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Nearby

Winter Storm Warnings in Montana, 2008Winter Storm Warnings in Idaho, 2008Every winter storm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.